Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 11:28 AM MDT for Deer Lodge County, Silver Bow County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 11:28 AM MDT (17:28 UTC)
- Expired
- Aug 11, 2019, 11:49 AM MDT
- In force
- 21 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deer Lodge County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WUUS55 KMSO 111728
SVRMSO
MTC023-093-111800-
/O.NEW.KMSO.SV.W.0032.190811T1728Z-190811T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1128 AM MDT Sun Aug 11 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Deer Lodge County in west central Montana...
Northwestern Silver Bow County in west central Montana...
* Until noon MDT.
* At 1128 AM MDT, a severe thunderstorm was located near Gregson Hot
Springs, or 7 miles southeast of Anaconda, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warm Springs, Galen, Gregson Hot Springs, Crackerville and
Opportunity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 11287 4598 11301 4625 11281 4615 11253
TIME...MOT...LOC 1728Z 216DEG 32KT 4602 11288
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
383
WWUS55 KMSO 111740
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
1140 AM MDT Sun Aug 11 2019
MTC023-093-111800-
/O.CON.KMSO.SV.W.0032.000000T0000Z-190811T1800Z/
Deer Lodge MT-Silver Bow MT-
1140 AM MDT Sun Aug 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
NORTHEASTERN DEER LODGE AND NORTH CENTRAL SILVER BOW COUNTIES...
At 1140 AM MDT, a severe thunderstorm was located near Gregson Hot
Springs, or 7 miles east of Anaconda, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Warm Springs, Galen, Gregson Hot Springs, Crackerville and
Opportunity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 11278 4607 11294 4625 11281 4615 11253
TIME...MOT...LOC 1740Z 216DEG 32KT 4611 11279
HAIL...1.00IN
WIND...60MPH
$$019
WWUS55 KMSO 111749
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
1149 AM MDT Sun Aug 11 2019
MTC023-093-111759-
/O.CAN.KMSO.SV.W.0032.000000T0000Z-190811T1800Z/
Deer Lodge MT-Silver Bow MT-
1149 AM MDT Sun Aug 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE AND
NORTH CENTRAL SILVER BOW COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4595 11278 4607 11294 4625 11281 4615 11253
TIME...MOT...LOC 1747Z 216DEG 32KT 4618 11272
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 7 hours 55 minutes earlier.
Area forecast discussion, Aug 11, 3:33 AM MDT, 7 hours 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 333 AM MDT Sun Aug 11 2019 .DISCUSSION...Showers and thunderstorms are developing from eastern Idaho County and are expected to move through the Bitterroot Valley and Lost trail Pass, maybe as far north as southern Mission Valley and north and east towards the Continental Divide through the morning. This is due to an upper level low currently over central Oregon that is beginning to move north and east. Although these storms should have brief heavy rain and small hail, we are not expecting storms to be as strong as Saturday afternoon. As the low moves roughly over northwest Montana in the late afternoon, we are expecting widespread showers with a chance of thunderstorms through this area. Southwest Montana should receive plenty of sunshine early on and afternoon thunderstorms will be a good bet. These storms will not be as strong as Saturday but brief heavy rain, small hail, and strong winds are possible. The models are showing a north and west extent for these storms to be roughly Lost Trail Pass north and east towards Bearmouth and Ovando. For the rest of west central Montana and the eastern Clearwaters, we expect numerous showers, but left over clouds from the morning, and our distance from the upper level low may temper the possibility of thunderstorms in these areas. The low moves northeast into Canada this evening and showers will decrease rapidly from the southwest, but will linger in areas such as Glacier National Park until just after midnight. Monday remains on track to be a more stable and drier day with a subtle ridge of high pressure to build over Idaho and western Montana. Weak high pressure will remain through the first half of the week, and while temperature remain below average, a warming trend is expected. The overall trend is for a trough to overtake the Pacific Northwest during the end of the week. Confidence is high for below normal temperatures and increased precipitation chances to end the week and start the weekend, but details are yet to be determined. && .AVIATION...Showers and isolated thunderstorms are developing in response to shortwaves of energy moving into the region from the south, ahead of today’s low pressure system. Places that had enough clearing overnight, primarily west-central and northwest Montana, have patchy fog. Increasing cloud cover and precipitation should put an end to the fog not long after sunrise. Available lift is not as abundant today as Saturday, but there will be many rounds of thunderstorms today as the low passes through the region. Some of the thunderstorms will have gusty winds, small hail, and brief heavy rain. Currently, southwest Montana, including KBTM, has the highest potential for stronger thunderstorms. The overall coverage for storms is forecast to decrease around sunset, but a few storms will linger through the evening. Showers may also linger into the overnight in the Glacier Region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 11, 9:12 AM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
912 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL SALMON 45.18N 113.90W
08/11/2019 E0.75 INCH LEMHI ID COUNTY OFFICIAL
HAIL WAS MEASURED AT 7:15AM MDT.
&&
DEZLocal storm report, Aug 11, 9:22 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 3 ESE BIGFORK 48.04N 114.00W
08/10/2019 LAKE MT COCORAHS
A 30 FOOT BRANCH FELL OFF A PONDEROSA PINE
TREE. 0.80 INCHES OF RAINFALL AND PENNY SIZE
HAIL. POWER OUTAGE OCCURRED AS STORM ROLLED
THROUGH. DELAYED REPORT.
&&
ALSpecial weather statement, Aug 11, 9:38 AM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
938 AM MDT Sun Aug 11 2019
IDZ009-010-111615-
Eastern Lemhi County ID-Western Lemhi County ID-
938 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 1015
AM MDT...
At 938 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Salmon, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Salmon, Williams Lake and Carmen.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4502 11405 4530 11389 4527 11369 4525 11369
4525 11367 4524 11365 4522 11364 4521 11364
4499 11388
TIME...MOT...LOC 1538Z 208DEG 24KT 4506 11393The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:09 PM MDT | Special Weather Statement | MSO | Mineral | 36 min |
| Aug 10, 6:53 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Aug 10, 7:22 PM MDT | Special Weather Statement | MSO | Lake | 38 min |
| Aug 10, 7:27 PM MDT | Special Weather Statement | MSO | Silver Bow | 33 min |
| Aug 10, 8:01 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 10, 8:30 PM MDT | Special Weather Statement | MSO | Flathead | 45 min |
| Aug 10, 8:34 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 11, 1:37 PM MDT | Special Weather Statement | MSO | Ravalli | 23 min |
| Aug 11, 2:13 PM MDT | Special Weather Statement | MSO | Lake | 32 min |
| Aug 11, 2:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Aug 11, 2:30 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 15 min |
| Aug 11, 2:47 PM MDT | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Aug 11, 2:58 PM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Aug 11, 3:00 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Aug 11, 3:09 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 36 min |
| Aug 11, 3:45 PM MDT | Special Weather Statement | MSO | Powell | 15 min |
| Aug 11, 4:01 PM MDT | Special Weather Statement | MSO | Powell | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.